Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 384, NWS North Platte, NE

July 28, 2008Frontier County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 28, 2008, 3:40 PM CDT for Frontier County, Hayes County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2008, 3:40 PM CDT (20:40 UTC)
Expired
Jul 28, 2008, 4:08 PM CDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Frontier County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2079 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 282040
SVRLBF
NEC063-085-282130-
/O.NEW.KLBF.SV.W.0384.080728T2040Z-080728T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
  SOUTHEASTERN HAYES COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 430 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RED WILLOW RESERVOIR STATE RECREATION AREA...OR 19 MILES SOUTHEAST
  OF HAYES CENTER...AND MOVING NORTH AT 14 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF HAYES CENTER STATE WILDLIFE MANAGEMENT AREA BY
  430 PM CDT...

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4059 10100 4060 10054 4034 10047 4034 10087
TIME...MOT...LOC 2039Z 164DEG 12KT 4034 10074

$$

MASEK
1 follow-up statement
000 
WWUS53 KLBF 282108
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
408 PM CDT MON JUL 28 2008

NEC063-085-282117-
/O.CAN.KLBF.SV.W.0384.000000T0000Z-080728T2130Z/
HAYES NE-FRONTIER NE-
407 PM CDT MON JUL 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRONTIER AND
SOUTHEASTERN HAYES COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED...THUS THE 
WARNING IS CANCELLED. VERY HEAVY RAIN AND NUMEROUS CLOUD TO GROUND 
LIGHTNING STRIKES WILL STILL BE POSSIBLE.

LAT...LON 4059 10100 4060 10054 4034 10047 4034 10087
TIME...MOT...LOC 2107Z 164DEG 12KT 4043 10077

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:45 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 28, 2:45 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT MON JUL 28 2008

...FORECAST CHALLENGE IS PRECIPITATION CHANCES THROUGH WEDNESDAY
NIGHT...THEN TEMPERATURES IN THE EXTENDED...

.SYNOPSIS...
H5 ANALYSIS THIS MORNING INDICATING LOW AMPLITUDE RIDGING ACROSS THE
WEN HALF OF THE CONUS...WITH A TROF LIFTING OVER SRN ALBERTA AND
SASKATCHEWAN. FURTHER SOUTH THE REMNANTS OF DOLLY WERE LOCATED OVER
THE FAR WRN OK PANHANDLE. SURFACE ANALYSIS FROM 19Z INDICATING
SURFACE LOW PRESSURE NEAR PHILIP SD...WITH A WARM FRONT EXTENDING NE
FROM THIS FEATURE AND A DRYLINE EXTENDING SWWD INTO THE SWRN
NEBRASKA PANHANDLE. MOSTLY CLEAR SKIES WERE PRESENT ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA...WITH CONVECTIVE CLOUDS PRESENT OVER THE
FAR SOUTHWEST AND FAR NWRN PORTIONS OF THE CWA.

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...MAIN FORECASTING
CHALLENGE LIES WITH PRECIPITATION CHANCES TONIGHT ARISING FROM
DISTURBANCES TO THE NORTH AND WEST...ALONG THE WITH THE REMNANTS OF
DOLLY TO THE SOUTH. VIS SATELLITE IMAGERY THIS AFTERNOON INDICATING
DOLLY WAS LOCATED ACROSS FAR SWRN KS WITH MOVEMENT TO THE NORTH
NORTHEAST. ON THIS TRACK...PRECIPITATION ASSOCIATED WITH THIS
FEATURE IS EXPECTED TO POSSIBLY CLIP THE SERN AND ERN ZONES LATER
TONIGHT INTO EARLY TOMORROW. FURTHER NORTH...AN UPPER LEVEL DISTURBANCE
CONTINUES TO LIFT ACROSS SWRN SD ATTM. THIS FEATURE IS EXPECTED TO
MERGE WITH SURFACE LOW PRESSURE OVER SRN SD AND ONGOING CONVECTION.
ONCE THESE FEATURES COME TOGETHER THIS EVENING...AN ORGANIZED AREA
OF CONVECTION IS EXPECTED. MARGINAL SHEAR ACROSS NRN NEBRASKA
TONIGHT WILL NOT BE FAVORABLE FOR WIDESPREAD SEVERE
WEATHER...HOWEVER GIVEN THE LWR TO MID 70 DEW POINTS FEEDING THIS
CONVECTION...AN ISOLATED STRONG TO MARGINALLY SEVERE STORM REMAINS A
POSSIBILITY. FURTHER SOUTH OF THE SURFACE LOW INTO THE SWRN NEBRASKA
PANHANDLE...A CONVERGENT BOUNDARY HAS SET UP FROM WEST OF
VALENTINE...TO NEAR SIDNEY. UPPER LEVEL ENERGY CONTINUES TO LIFT
EAST OUT OF THE CENTRAL ROCKIES OF COLORADO THIS AFTERNOON. ONCE
THIS ENERGY APPROACHES THE CONVERGENT BOUNDARY...THUNDERSTORM
INITIATION IS A GOOD POSSIBILITY. THIS LEADS TO THE QUESTION
TONIGHT...HOW TO HANDLE PRECIPITATION CHANCES. ATTM THE BEST CHANCES
WILL BE ACROSS THE FAR EAST (REMNANTS OF DOLLY). AND IN THE WEST AND
NORTH ASSOCIATED WITH THE CONVERGENT BOUNDARY AND BACK BUILDING OF
RESIDUAL CONVECTION ACROSS SOUTH DAKOTA. HAVE PASTED LOW CHANCE POPS
FOR THESE LOCATIONS...WITH SLIGHT CHANCE POPS IN THE SOUTHWEST.

TUESDAY AND TUESDAY NIGHT...THUNDERSTORMS REMAIN IN THE FORECAST FOR
LATE IN THE DAY ON TUESDAY...PARTICULARLY IN THE WESTERN AND CENTRAL
ZONES. SERLY FLOW IS EXPECTED TO STRENGTHEN ON TUESDAY ACROSS THE
HIGH PLAINS OF WYOMING AND COLORADO ENHANCING THE THETA E RIDGE IN
THESE AREAS. AFTERNOON HEATING COUPLED WITH AN EMERGING DISTURBANCE
WILL FIRE OFF CONVECTION BY MID AFTERNOON. THIS ACTIVITY HAS THE
POTENTIAL OF BEING SEVERE INITIALLY WITH 30 TO 40 KTS OF BULK SHEAR
OVER THE PANHANDLE AND FRONT RANGES OF CO AND WY. HOWEVER...AS THIS
ACTIVITY MOVES EAST OFF OF THE PANHANDLE INTO THE EVENING...LESS
FAVORABLE SHEAR AND A WEAK LOW LEVEL JET WILL LEAD TO ITS QUICK
DEMISE TOWARD SUNSET.

FINALLY FOR WEDNESDAY...H5 RIDGING WILL BEGIN TO BUILD INTO THE
CENTRAL CONUS INCREASING MID LEVEL WAA DURING THE AFTERNOON AND
EVENING HOURS ACROSS THE ERN CWA. INITIAL INDICATIONS BY THE NAM
THIS MORNING...FAVOR A STRONG CAP OVER ALL BUT THE NERN CWA. IF
CONVECTION FIRES...THIS WILL BE THE MOST FAVORABLE LOCATION IN THE
FORECAST AREA AS HIGHEST CAPE AND STRONGEST MID LEVEL WAA LOCATED
HERE AS WELL. ONGOING FCST HAS THIS HANDLED WELL SO NO CHANGES MADE
ATTM.

LONG TERM (THURSDAY THROUGH MONDAY)...H5 HIGH OVER THE FOUR
CORNERS...WILL BEGIN TO MIGRATE NEWD INTO THE CENTRAL PLAINS BY
MIDWEEK. THIS FEATURE IS EXPECTED TO REMAIN STATIONARY ACROSS THE
CENTRAL CONUS THROUGH THE END OF THE PERIOD. HOT TEMPERATURES AND
DRY CONDITIONS WILL ACCOMPANY THIS FEATURE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA...WITH HIGH TEMPERATURES RUNNING 5 TO 15 DEGREES
ABOVE NORMAL THROUGH THE PERIOD. WILL INTRODUCE POPS INTO THE SUNDAY
NIGHT PERIOD IN THE NRN ZONES AS AN APPG JET STREAK LIFTS ACROSS THE
DAKOTAS.

&&

AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH MOST OF THE NEXT 24 HOURS FOR
KLBF AND KVTN. EXCEPTION WILL BE THIS EVENING WHEN/IF THUNDERSTORMS
MOVE ACROSS THE TAF SITES. BEST CHANCES ARE FOR KVTN TO SEE MVFR OR
POSSIBLY IFR CONDITIONS FROM HEAVY THUNDERSTORMS...SO HAVE INCLUDED
A TEMPO GROUP FOR THIS MOST LIKELY OCCURRENCE. MORE UNCERTAINTY
FURTHER SOUTH...FOR KLBF...SO HAVE HELD OFF ON A TEMPO GROUP BUT
KEPT THE MENTION OF CB WITH CLOUDS. IF CONVECTION DOES NOT FORM AND
MIX UP THE LOW LEVELS OF THE ATMOSPHERE...AS TEMPERATURES FALL OFF
TONIGHT...STRATUS/FOG WILL HAVE TO BE MONITORED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.AVIATION...MASEK
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Jul 28, 2:38 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM CDT MON JUL 28 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-291945-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
238 PM CDT MON JUL 28 2008 /138 PM MDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK REGION
TONIGHT. SEVERAL BOUNDARIES AND A WEAK DISTURBANCE WILL MOVE
ACROSS THE AREA. A WEAKLY SHEARED ENVIRONMENT WILL LEAD TO MORE
GARDEN VARIETY THUNDERSTORMS AND A LIMITED SEVERE WEATHER THREAT.
LOCALLY SEVERE THUNDERSTORMS PRODUCING HAIL AND STRONG WINDS CAN
NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON TUESDAY AFTERNOON
AND OVERNIGHT. AN ISOLATED SEVERE WEATHER CAN NOT BE RULED OUT
ACROSS THE AREA.

ON WEDNESDAY...AGAIN THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORM DEVELOPMENT OVER NORTH CENTRAL NEBRASKA...NORTH OF A
LINE FROM VALENTINE TO BURWELL. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:39 PM CDTSevere Thunderstorm WarningLBFCherry36 min
Jul 28, 6:22 PM CDTSevere Thunderstorm WarningLBFHooker, Logan, Thomas38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.